Papers

Drug points: Nortriptyline intoxication induced by terbinafine

BMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7129.441 (Published 07 February 1998) Cite this as: BMJ 1998;316:441
  1. P-H M van der Kuya,
  2. P M Hooymansa,
  3. A J B Verkaaikb
  1. a Clinical Pharmacy, Maasland Hospital, Sittard, Netherlands
  2. b Institute for Ambulatory Psychiatric Care, Sittard

    We present a case of nortriptyline intoxication secondary to terbinafine treatment.

    A 74 year old man with depression was treated with nortriptyline for several months (other drug treatment was cisapride, hydrochlorothiazide, and ranitidine). Serum nortriptyline concentration was maintained at 200 ng/ml for more than 3 months as his depression had recurred when the dose was lowered.

    He complained of increasing fatigue, vertigo, loss of energy, and loss of appetite. A few days later he injured himself by falling down a flight of stairs. Nortriptyline concentration was 366 ng/ml and 7 days later was 450 ng/ml. All the symptoms observed could be explained by the increased nortriptyline concentration (therapeutic range 75–150 ng/ml). Terbinafine treatment, started 14 days earlier for onychomycosis, was suspected to be the cause of the increase and was consequently stopped. The nortriptyline dose was lowered from 125 mg to 75 mg a day. Nortriptyline concentration declined from 450 ng/ml to 320 ng/ml 1 week later and to 200 ng/ml 2 weeks later, stabilising at 125 ng/ml after 3 weeks (1).

    Figure1

    Serum nortriptyline concentrations during first exposure to terbinafine and during rechallenge test

    A rechallenge test was performed with terbinafine 250 mg daily. Nortriptyline concentration increased to 150 ng/ml on day 4 and to 200 ng/ml on day 7. On day 8 the patient complained of increasing fatigue, vertigo, drowsiness, and a heavy feeling in the head. This suggests that the serum concentration had risen well above 200 ng/ml as the patient had never before experienced such effects at similar concentrations. Terbinafine treatment was stopped and nortriptyline treatment was avoided for 1 day. Nortriptyline concentration decreased to 180 ng/ml on day 12 and to 150 ng/ml on day 15. No increases in concentrations of γ-glutamy ltransferase aspartate aminotransferase or alanine aminotransferase were observed. Therefore, we postulate that the increased nortriptyline serum concentration was due to a pharmacokinetic interaction. To our knowledge, this is the first report of a potentially dangerous interaction between nortriptyline and terbinafine.

    View Abstract